Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 48, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2001, 6:34 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 11, 2001, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Olmsted County, MN, Wabasha County, MN
The radar
The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:09 PM CDT | Hail 0.75 | Lake City, MN | |
| Jun 11, 7:11 PM CDT | Hail 0.88 | Oak Center, MN | |
| Jun 11, 7:26 PM CDT | Hail 1 | Potsdam, MN | |
| Jun 11, 7:27 PM CDT | Hail 1 | Millville, MN | |
| Jun 11, 7:34 PM CDT | Hail 0.75 | Millville, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 112335 SVRLSE MNC109-157-120030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 634 PM CDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEAST MINNESOTA OLMSTED COUNTY IN SOUTHEAST MINNESOTA * UNTIL 730 PM CDT * AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 11 MILES EAST OF ELLSWORTH TO 19 MILES SOUTHWEST OF RED WING...MOVING SOUTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR LAKE CITY...AND MAZEPPA AT 645 PM CDT... NEAR WABASHA AT 655 PM CDT... NEAR ELGIN...AND KELLOGG AT 700 PM CDT... NEAR PLAINVIEW AT 705 PM CDT... NEAR EYOTA AT 710 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHEAST MINNESOTA AND WESxTERN WISCONSIN. WIND GUSTS FROM THESE STORMS CAN PRODUCE TORNADO-LIKE DAMAGE. SEEK SHELTER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS. $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:05 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 11, 3:05 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT MON JUN 11 2001 ...SEVERE WEATHER OUTBREAK LIKELY THIS EVENING ACROSS THE AREA... MAIN CONCERN THIS AFTERNOON CONTINUES TO DEAL WITH THE SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING. OTHER CONCERNS WITH THIS PACKAGE IS THE WARM FRONTAL POSITION ON TUESDAY AND TUESDAY NIGHT...AND THE LOCATION OF THE COLD FRONT ON THURSDAY. AT 19Z...A SURFACE WARM FRONT WAS LOCATED FROM MOLINE ILLINOIS... TO JUST SOUTH OF DECORAH IOWA...TO A DEEPENING LOW PRESSURE SYSTEM OVER WATERTOWN SOUTH DAKOTA. SOUTH OF THIS FRONT...TEMPERATURES HAVE CLIMBED INTO THE MIDDLE 90S WITH DEW POINTS IN THE LOWER TO MIDDLE 70S. THIS HAS RESULTED IN A VERY UNSTABLE ATMOSPHERE IS CAPES ABOVE 5000 J/KG AND LIFTED INDICES AS LOW AS -11. DUE TO A WARM AIR MASS BETWEEN 850 MB AND 700 MB...THIS AREA HAS REMAINED CAPPED THIS AFTERNOON...BUT AS THE STRONG UPPER LEVEL SHORT WAVE MOVED INTO THE EASTERN DAKOTAS...LAPS HAS SHOWN THE CONVECTIVE INHIBITION HAS DECREASED TO BELOW 50 J/KG. FURTHER EROSION IS EXPECTED THIS AFTERNOON AND EVENING...DUE TO THE LIFTING ASSOCIATED WITH THIS SHORT WAVE. TO THE NORTH OF THIS WARM FRONT...TEMPERATURES ARE IN THE 80S WITH DEW POINTS IN THE MIDDLE 60S. WITH A SOUTHEAST SURFACE WIND NORTH OF THIS FRONT AND SOUTHWEST TO WEST WINDS ALOFT... HELICITY VALUES WILL INCREASE ABOVE 300. AS A RESULT...TORNADOES LOOK TO BE A POSSIBILITY ALONG THE WARM FRONT. WITH THE SHEAR PROFILES AND THE AMOUNT OF INSTABILITY SOUTH OF THE WARM FRONT... THE THUNDERSTORMS WILL LIKELY INITIATE AS A SUPERCELLS. AS TIME PROGRESSES INTO THE EVENING...THERE IS SOME EVIDENCE VIA THE SOUNDINGS...WEAK MID LEVEL STORM RELATIVE FLOW AND STRONG PRESSURE FALLS...THAT THE STORMS SHOULD EVOLVE INTO AN ASYMMETRIC SQUALL LINE. ALSO...THE SOUTHERN PORTION OF THE FRONT MAY ELONGATE ITSELF FAVORABLE FOR HEAVY RAINFALL ACROSS IOWA. WITH THE MODELS SHOWING THAT 50 TO 60 KNOT 850 MB WINDS WILL BE DEVELOPING OVER NEBRASKA LATE TONIGHT. AS A RESULT...I EXPECT A MCS TO DEVELOP OVER NEBRASKA TONIGHT AND MOVE ALONG THE WARM FRONT. THE MODELS INDICATE THAT THIS SYSTEM WILL LIKELY MOVE SOUTH OF OUR AREA...BUT WE WILL TO WATCH THIS CLOSELY TONIGHT. ON TUESDAY AND TUESDAY NIGHT...THE FRONT THAT GOES THROUGH US TONIGHT WILL RETURN NORTH AS A WARM FRONT. THE MODELS HAVE DIFFERING OPINIONS ON HOW FAR NORTH THIS WARM FRONT WILL GET DURING THE DAY TUESDAY. THE AVIATION IS THE MOST AGGRESSIVE WITH THIS FRONT. MEANWHILE...THE ETA IS THE SLOWEST. WITH THE OUTFLOW FROM THE CONVECTION THIS EVENING FORCING THE FRONT SOUTH INTO CENTRAL IOWA...I PREFER THE SLOWER ETA SOLUTION. THE ETA MODEL SHOWS THAT THE 850 MB WINDS WILL BE INCREASING DURING THE AFTERNOON AND NIGHT...SO WE WILL HAVE TO WATCH OUT FOR ELEVATED SEVERE STORMS. FROM WEDNESDAY THROUGH THURSDAY...THE MODELS SHOW THAT A COLD FRONT WILL BE MOVING SLOWLY EAST ACROSS THE UPPER MISSISSIPPI VALLEY. IN ADDITION...UPPER LEVEL SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL BE MOVING ALOFT. THESE SHORT WAVES WILL PRODUCE THE LIFT FOR THUNDERSTORM DEVELOPMENT. THE EXACT TIMING OF THE SYSTEM IS IN QUESTION RIGHT NOW...BECAUSE THE MODELS HAVE BEEN SHOWING THIS SYSTEM SLOWING DOWN. .LSE...NONE. BOYNE
In the hours before
Local storm report, Jun 11, 6:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0611 PM URNE WI TORNADO
06/11/01 BUFFALO REPORTED BY PUBLIC
GLNearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.